Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

March 26, 2021Clay County, Washington County, Kansas

NWS Topeka, KS issued this special weather statement at Mar 26, 2021, 7:39 PM CDT for Clay County, Washington County, Kansas. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2021, 7:39 PM CDT (00:39 UTC)
Expired
Mar 26, 2021, 8:15 PM CDT
In force
36 min
Issued by
NWS Topeka, KS

Counties Clay County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 120 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 8:07 PM CDTHAIL 1Palmer, KSREPORT FROM MPING: QUARTER (1.00 IN.).
Mar 26, 8:18 PM CDTHAIL 0.75Greenleaf, KSREPORT FROM MPING: DIME (0.75 IN.).
Mar 26, 8:18 PM CDTHAIL 12 Sw Greenleaf, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS83 KTOP 270039
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
739 PM CDT Fri Mar 26 2021
 
KSZ008-009-020-021-270115-
Republic-Clay-Cloud-Washington-
739 PM CDT Fri Mar 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
WASHINGTON...NORTHERN CLAY AND EASTERN CLOUD COUNTIES UNTIL 815 PM
CDT...

At 738 PM CDT, automated weather observations reported strong 
thunderstorms along a line extending from 3 miles east of Belleville 
to 5 miles south of Haddam to 5 miles east of Aurora. Movement was 
northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Concordia, Clay Center, Washington, Clyde, Clifton, Miltonvale, Linn,
Greenleaf, Morganville, Cuba, Morrowville, Green, Palmer, Haddam,
Agenda, Aurora, Vining and Idana.

LAT...LON 3997 9694 3931 9697 3934 9763 3980 9764
      3997 9740
TIME...MOT...LOC 0038Z 226DEG 29KT 3982 9756 3978 9731 3944 9742 

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Mar 26, 6:30 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 26, 6:30 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
630 PM CDT Fri Mar 26 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 240 PM CDT Fri Mar 26 2021

Southwest flow persists aloft with a minor wave noted moving
northeast out of southeastern Colorado at midday. Surface low
pressure was objectively analyzed in northwest Kansas with a modest
warm front lying southeast into east-central Kansas. Thermodynamic
differences either side of the boundary are minor and upstream
low-level moisture is not much richer.

Minor changes from a few days ago have brought a few changes
to the main weather of note for this package. For later today and
tonight, the warm front appears to less sharp and farther southeast,
keeping the bulk of the MLCAPE across western and southern
locations. Most of the storm activity still appears to occur
north of the front this evening into pre-dawn Saturday as the wave
induces a moderate low-level jet and moisture advection over the
front. Available instability remains quite modest with effective
shear still supportive of some robust updrafts. Usually consider
storms in this area to be nearly completely a hail threat, though
the weak nature of the front suggests some wind concern too.
Any storms along and south of the front late this afternoon and
early this evening will need to be watched for low-level rotation
with low-level shear supportive of brief tornadoes. Boundary layer
should modify enough by late evening and bring and end to this
potential. An inverted surface trough sets up this this evening into
the overnight hours which would support some training of storms
across northeast Kansas and some precip totals around 1" are
possible, but these amounts should not pose a concern given flash
flood guidance values. Modest northwest winds and some cloud in a
largely-similar post-frontal airmass should allow Saturday's highs
to reach the lower to middle 60s with slightly warmer temps Sunday.

The other trend of note is conditions for Monday. Surface winds are
more veered and stronger than earlier progs. RH values also trending
lower, giving rise to a fire weather concern. Recent wet conditions
have likely mitigated some potential, but at least Very High levels
are possible, as well as Advisory-level wind speeds.

The next front passes through Monday night into Tuesday, with the
drier airmass keeping precip chances quite low with it. Minor
fire weather concerns could arise Tuesday afternoon though winds
are not nearly as strong. This airmass will keep moisture return
minimized into the end of next week for no precip mention with
temps not far from April 1 normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 629 PM CDT Fri Mar 26 2021

Main concern is tsra affecting the terminals through 08Z. MHK
will initially be affected with tsra at the start of the period
through about 04Z. TSRA looks to affect TOP and FOE after 02Z or
so with some models keeping convection to the north through 05Z.
MVFR vsbys and cigs will be possible with any convection. Winds
east southeast around 10 kts becoming northwest around 10 kts in
the 13Z to 16Z period. Some mvfr cigs may also affect the MHK
terminal in the 12Z to 18Z time period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...65
AVIATION...53
Hazardous weather outlook, Mar 26, 2:53 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
253 PM CDT Fri Mar 26 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-272000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
253 PM CDT Fri Mar 26 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible late this afternoon in north central
and northeast Kansas. Thunderstorm chances spread across the
majority of the area for the evening and much of the overnight
hours. A few of the storms late this afternoon and early this
evening may be strong to severe with hail around an inch in
diameter and wind gusts around 60 MPH being the primary hazards.
A brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Warm and windy conditions are expected Monday, which may result
in elevated fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Mar 26, 6:14 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
614 PM CDT Fri Mar 26 2021

KSZ035-036-262345-
Geary-Dickinson-
614 PM CDT Fri Mar 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON AND WEST
CENTRAL GEARY COUNTIES UNTIL 645 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Carlton, moving northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Junction City, Abilene, Chapman, Enterprise, Carlton and Moonlight.

This includes Interstate 70 between mile markers 274 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3861 9716 3868 9735 3912 9718 3904 9683
TIME...MOT...LOC 2314Z 205DEG 39KT 3873 9722

CP
Special weather statement, Mar 26, 6:37 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
637 PM CDT Fri Mar 26 2021

KSZ008-020-270000-
Republic-Cloud-
637 PM CDT Fri Mar 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC AND NORTHWESTERN
CLOUD COUNTIES UNTIL 700 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Randall, moving northeast at 50 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Belleville, Scandia, Jamestown, Courtland, Norway and Republic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9775 3993 9756 3949 9792 3949 9793
      3994 9793 4000 9789
TIME...MOT...LOC 2337Z 207DEG 41KT 3961 9798

CP
Special weather statement, Mar 26, 7:05 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
705 PM CDT Fri Mar 26 2021

KSZ020-270030-
Cloud-
705 PM CDT Fri Mar 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLOUD COUNTY UNTIL
730 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delphos, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Concordia, Glasco and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3962 9755 3943 9737 3939 9737 3931 9766
      3931 9784 3935 9792
TIME...MOT...LOC 0004Z 233DEG 26KT 3933 9777

CP
Special weather statement, Mar 26, 7:36 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
736 PM CDT Fri Mar 26 2021

KSZ022-023-036-270100-
Geary-Pottawatomie-Riley-
736 PM CDT Fri Mar 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GEARY...SOUTHERN RILEY
AND SOUTHWESTERN POTTAWATOMIE COUNTIES UNTIL 800 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Junction City, moving north at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Manhattan, Junction City, Ogden, Grandview Plaza, Milford, Milford
Lake and Keats.

This includes Interstate 70 between mile markers 300 and 315.

LAT...LON 3904 9652 3902 9694 3927 9694 3932 9641
TIME...MOT...LOC 0035Z 194DEG 21KT 3908 9681

Skow
Special weather statement, Mar 26, 7:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
739 PM CDT Fri Mar 26 2021

KSZ008-009-020-021-270115-
Republic-Clay-Cloud-Washington-
739 PM CDT Fri Mar 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
WASHINGTON...NORTHERN CLAY AND EASTERN CLOUD COUNTIES UNTIL 815 PM
CDT...

At 738 PM CDT, automated weather observations reported strong
thunderstorms along a line extending from 3 miles east of Belleville
to 5 miles south of Haddam to 5 miles east of Aurora. Movement was
northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Concordia, Clay Center, Washington, Clyde, Clifton, Miltonvale, Linn,
Greenleaf, Morganville, Cuba, Morrowville, Green, Palmer, Haddam,
Agenda, Aurora, Vining and Idana.

LAT...LON 3997 9694 3931 9697 3934 9763 3980 9764
      3997 9740
TIME...MOT...LOC 0038Z 226DEG 29KT 3982 9756 3978 9731 3944 9742

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:05 PM CDTSpecial Weather StatementTOPCloud25 min
Mar 26, 7:36 PM CDTSpecial Weather StatementTOPRiley24 min
Mar 26, 7:48 PM CDTSpecial Weather StatementTOPPottawatomie27 min
Mar 26, 7:59 PM CDTSpecial Weather StatementTOPClay, Washington31 min
Mar 26, 8:06 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington39 min
Mar 26, 8:26 PM CDTSpecial Weather StatementTOPJackson34 min
Mar 26, 8:31 PM CDTSevere Thunderstorm WarningTOPJackson44 min
Mar 26, 9:38 PM CDTSpecial Weather StatementTOPGeary52 min
Mar 26, 10:40 PM CDTAreal Flood AdvisoryTOPPottawatomie110 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.